Nebraska, 2010

Hail and Damaging Wind in Nebraska, April 23, 2010

April 23, 2010 · NWS OAX · 20 events in 11 counties and zones

A warm front lifted north across eastern Nebraska during the afternoon of April 23rd. This allowed unstable conditions to spread north across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front lifted north across eastern Nebraska during the afternoon of April 23rd. This allowed unstable conditions to spread north across the region. A large upper level low pressure system began moving onto the plains from the central Rocky Mountains during the evening of the 23rd which aided in thunderstorm development over the region. In addition...a dryline spread into southeast Nebraska during the evening of the 23rd also aiding in convective development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 2:26 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 23, 2:26 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT FRI APR 23 2010

.DISCUSSION...

SHORT TERM...TONIGHT. WARM FRONT OVER MIDLANDS WAS BECOMING A
LITTLE BETTER DEFINED AT 20Z WITH IT NEAR A OLU-OMA LINE. HOWEVER...
WINDS WERE A BIT MORE SOUTHERLY WITH MORE BREAKS IN THE OVC NOTED
ON AFTN STLT/SFC OBS SW OF BIE/FNB. CONVECTION AT 1930Z WAS MOSTLY
CONFINED TO WRN EDGE OF LEADING WARM FRONT ON NOSE OF MID/UPPER
LEVEL THERMAL TROUGH WELL OFF TO THE WEST OF THE CWA. RUC MESO
ANALYSIS PAGE INDICATED BEST DESTABILIZATION WAS OCCURRING FM
CONVECTION OVER SANDHILLS SEWD INTO SERN NEBR AND 17Z HIGH
RESOLUTION RAPID REFRESH MODEL SHOWED POSSIBLE DEVELOPMENT SE INTO
THIS AXIS OF MORE UNSTABLE AIR IN 22Z-01Z TIME FRAME. 4KM WRF ALSO
DVLPD ACTIVITY FARTHER SE BUT DELAYED IT A BIT TILL 01Z BEFORE
RAPIDLY FILLING IN A LINE ARCING FM NCNTRL NEBR INTO SWRN IA BY
MID EVENING...SORT OF WHERE LEADING EDGE WHERE BREAKS WERE
OCCURRING ON 1930Z VSBL STLT PICS. THE WARMING NEAR 700 MB NOTED
ON AFTN TOP SOUNDING WAS ERODED BY GFS/NAM BY 00Z THUS WOULD
EXPECT AN INCREASE IN DEVELOPMENT ESE FM NCNTRL NEBR RAPIDLY THIS
EVENING AND CATEGORICAL POPS WERE MENTIONED ACROSS NRN/ERN ZONES
ALONG WITH SVR THREAT THROUGH 04Z MOST AREAS...ALTHOUGH THREAT
MAINLY JUST HAIL N OF BNDRY AND NOT EXACTLY SURE HOW THINGS WILL
PLAY OUT SOUTH OF NEBR WARM FRONT IN SEEMINGLY LESSER PCPN CHC
AREA. DRIER AIR STILL FORECAST TO WRAP INTO SWRN ZONES LATE BHND
OCCLUDED FRONT...AND KEPT OVERNIGHT LOWS COOLER THAT AREA.

CHERMOK

MID TERM...SATURDAY THROUGH MONDAY. SURFACE LOW LOCATED ACROSS
SCNTRL NEBRASKA SATURDAY MORNING WILL MOVE TO THE SOUTHERN GREAT
LAKES BY DAYBREAK SUNDAY. PRECIPITATION THREAT SATURDAY WILL HAVE
TWO COMPONENTS...THE WRAPAROUND PRECIP THAT WILL BE AFFECTING
NORTHEAST NEBRASKA...IN THE FORM OF RAIN...AND SHOWERS THAT COULD
DEVELOP ACROSS SOUTHWEST IOWA AND SOUTHEAST NEBRASKA...IN RESPONSE
TO STEEP LAPSE RATES DUE TO COLD TEMPERATURES ALOFT. THIS AREA OF
SHOWERS COULD EVENTUALLY DEVELOP INTO THUNDERSTORMS SATURDAY
AFTERNOON OR EARLY EVENING. SCATTERED TO NUMEROUS MAY BE POSSIBLE
IN THE WRAPAROUND SATURDAY NIGHT...BUT DIMINISHING THROUGH TIME
INTO SUNDAY AS THE LOW FOCUSES WELL EAST OF THE REGION. SUNDAY
NIGHT SHOULD BE DRY WITH WEAK RIDGING ACROSS THE REGION...IN
ADVANCE OF THE NEXT TROUGH THAT MOVES DOWN FROM THE NORTHERN
PLAINS...WHICH COULD TRIGGER A FEW SPOTTY SHOWERS MONDAY INTO
MONDAY NIGHT.

TEMPS SATURDAY SHOULD BE SOMEWHAT TRICKY...RANGING ONLY IN THE UPPER
50S IN OUR NORTHWESTERN CWFA...BUT IN THE LOWER 70S IN THE
SOUTHEAST...SO TIGHT GRADIENTS COULD EXIST RESULTING IN BUST
POTENTIAL. SOMEWHAT COOLISH SUNDAY AND MONDAY WITH BELOW NORMAL
TEMPS.

DEWALD

LONG TERM...TUESDAY THROUGH FRIDAY. BEGINNING OF PERIOD WILL STILL
SEE AN UPPER LEVEL TROUGH MOVING THROUGH THE REGION...WHICH COULD
STILL TRIGGER SPOTTY SHOWERS MONDAY NIGHT AND TUESDAY. THE GFS IS
JUST A TAD QUICKER IN MOVING THE PRECIP THREAT EAST OF THE
REGION...BUT THE PREFERRED ECMWF HAS A SLIGHT SECONDARY TROUGH THAT
MAY STILL BE MOVING THROUGH. TUESDAY STILL LOOKS COOLISH WITH
SLIGHTLY BELOW NORMAL TEMPS IN THE LOW/MID 60S.

RIDGE THEN BUILDS ACROSS THE REGION ON WEDNESDAY WITH A DECENT
SOUTHERLY FLOW RETURNING TO THE REGION. THIS SHOULD PROVIDE AMPLE
SUNSHINE WHICH SHOULD HELP TO BOOST TEMPS BACK INTO THE UPPER 60S
AND DRY.

DIGGING TROUGH THROUGH THE ROCKIES WEDNESDAY NIGHT COULD SEND A FRONT
INTO THE REGION ON THURSDAY. WILL HAVE SOME POPS IN THERE DURING
THIS TIME WITH A SIGNIFICANT WARMUP IN PLACE AHEAD OF THE FRONT WITH
TEMPS REACHING THE LOWER/MID 70S. WILL MAINTAIN CONTINUITY WITH
PRECIP CHANCES THURSDAY NIGHT AS THE FRONT MOVES THROUGH...BUT FEEL
THAT THE PRECIP THREAT MAY BE /JUST/ SOUTH AND EAST OF THE CWFA BY
FRIDAY. SLIGHTLY COOLER...BUT NEAR NORMAL ON FRIDAY BEHIND THE FRONT.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

PER PREV AVIATION DISCUSSION BREAK IN PCPN HAD OCCURRED AT TAF SITES
TO BEGIN FORECAST PD...WITH NEW CONVECTION AT 20Z CONFINED TO NEBR
SANDHILLS WEST OF KOFK. ACTIVITY EXPECTED TO DEVELOP ESE INTO SERN
NEBR/SWRN IA THROUGH 03Z AND THUS TEMPO GROUPS WERE INCLUDED AT ALL
3 TAF SITES FROM LATE AFTN INTO THIS EVENING.  ALTHOUGH TEMPORARY
MVFR CIGS POSSIBLE AT KOMA...AND AT KLNK AND KOMA WITH ANY TSTM
ACTIVITY...NO CIGS OR CIGS ABOVE MVFR ARE EXPECTED AFTER MID EVENING
AT THOSE 2 SITES.  LOW CIGS/VSBYS THAT PLAGUED KOFK SHOULD IMPROVE
THROUGH EARLY EVENING BUT CIGS COULD GO BACK DOWN AGAIN AS SFC WINDS
TURN MORE EASTERLY LATER TONIGHT.  AREAS OF FOG POSSIBLE IN CLEARING
AREA LATE TNGT...BUT DRIER AIR THAT IS FORECAST TO WRAP INTO SYSTEM
LATE TNGT COULD LIMIT THAT FROM DVLPG AT KLNK/KOMA.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD/CHERMOK
Hazardous weather outlook, Apr 23, 3:52 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT FRI APR 23 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
452 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS MAY STILL DEVELOP THIS EVENING ACROSS
PORTIONS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA AS A WARM FRONT
CONTINUES TO PUSH NORTHWARD INTO THE REGION. PRESENT INDICATIONS
SUGGEST THAT THUNDERSTORMS COULD DEVELOP IN AN ARC FROM NEAR ALBION
OR NELIGH SOUTHEASTWARD THROUGH WAHOO OR LINCOLN OR FALLS CITY...THEN
SOUTHWARD TOWARD TOPEKA. THE THUNDERSTORMS WOULD THEN MOVE NORTH
AND NORTHEAST FROM THIS AREA THROUGH THE EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE IN ANY STORMS THAT DEVELOP THIS
EVENING...BUT ANY STORM THAT DEVELOPS ON OR NEAR THE WARM FRONT
COULD PRODUCE A TORNADO THROUGH MID EVENING AS WELL. OVERNIGHT...
THUNDERSTORMS SHOULD SHIFT INTO NORTHEAST NEBRASKA AND WESTERN
IOWA WITH SOME HAIL STILL POSSIBLE.

ON SATURDAY...AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE
AREA...THUNDERSTORMS MAY STILL BE POSSIBLE ACROSS PORTIONS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA IN THE AFTERNOON. DUE TO COLD
TEMPERATURES ALOFT...SOME WOULD BE POSSIBLE...GENERALLY EAST OF A
LINE FROM BEATRICE NEBRASKA TO ONAWA IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

ANOTHER WEATHER DISTURBANCE MOVING INTO THE REGION COULD BRING
MORE THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE NEEDED ACROSS PARTS

The radar

The Omaha radar (KOAX), 27 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sarpy

When
April 23, 6:02 PM CST
Where
Sarpy County, 3.49 mi S of Gretna
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.100, -96.240

Hail up to 1 inch in diameter was observed by off duty NWS meteorologists along Interstate 80 near exit 432.

Hail, Gage

When
April 23, 6:15 PM CST
Where
Gage County, 4.44 mi NNE of Filley
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -96.500

Hail, Gage

When
April 23, 6:39 PM CST
Where
Gage County, 1.72 mi WSW of Adams
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.460, -96.530

Hail, Lancaster

When
April 23, 6:45 PM CST
Where
Lancaster County, 2.21 mi WNW of Bennet
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -96.540

Hail, Lancaster

When
April 23, 6:50 PM CST
Where
Lancaster County, 0.87 mi SW of Waverly
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.910, -96.530

Accompanied by 50 mph gusts.

Hail, Lancaster

When
April 23, 6:54 PM CST
Where
Lancaster County, 5 mi NNW of Bennet
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.747, -96.537

Hail, Lancaster

When
April 23, 7:05 PM CST
Where
Lancaster County, 0.87 mi SW of Waverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -96.530

Hail, Lancaster

When
April 23, 7:30 PM CST
Where
Lancaster County, 3 mi N of Bennet
Measured
1.5 in hail
Reported by
Public
Coordinates
40.723, -96.500

Hail, Saunders

When
April 23, 7:30 PM CST
Where
Saunders County, 2 mi E of Weston
Measured
1.75 in hail
Reported by
Public
Coordinates
41.200, -96.712

The public reported a few hailstones reached golfball-size.

Hail, Cass

When
April 23, 7:35 PM CST
Where
Cass County, 3.13 mi W of Alvo
Measured
1.25 in hail
Reported by
Public
Coordinates
40.870, -96.440

Hail, Cass

When
April 23, 7:47 PM CST
Where
Cass County, 3 mi E of Greenwood
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.970, -96.373

Thunderstorm Wind, Saunders

When
April 23, 8:04 PM CST
Where
Saunders County, 3 mi SW of Yutan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.219, -96.441

Emergency management estimated thunderstorm wind gusts reached around 60 mph southwest of Yutan.

Hail, Douglas

When
April 23, 8:10 PM CST
Where
Douglas County, 0.52 mi W of Valley
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.320, -96.360

Hail, Douglas

When
April 23, 8:17 PM CST to 8:29 PM CST
Where
Douglas County, 0.52 mi W of Valley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.320, -96.360

Hail at the NWS office fell for almost 20 minutes, although there was a brief break. The hail reached 1 inch in diameter toward the end of the second episode and was accompanied by very heavy rain, with nearly 2 inches measured from the storm, and 35 mph winds.

Hail, Washington

When
April 23, 8:34 PM CST
Where
Washington County, 1.48 mi SSE of Blair
Measured
0.75 in hail
Reported by
Public
Coordinates
41.530, -96.140

Hail, Otoe

When
April 23, 8:40 PM CST
Where
Otoe County, 3.92 mi WSW of Palmyra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.450

Hail, Cedar

When
April 23, 9:03 PM CST
Where
Cedar County, 0.51 mi W of Randolph
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.380, -97.360

Hail, Saunders

When
April 23, 9:14 PM CST
Where
Saunders County, 2 mi NE of Wahoo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.240, -96.593

Hail, Burt

When
April 23, 9:33 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.780, -96.220

Hail, Antelope

When
April 23, 10:48 PM CST
Where
Antelope County, Neligh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.130, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217749, 217750, 217751, 217752, 217753, 217754, 217755, 217756, 217757, 217758, 217759, 217762, 217760, 217761, 217765, 217766, 217767, 217768, 217769, 217770.